Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 104, NWS New Orleans, LA

May 23, 2012East Baton Rouge Parish, Livingston Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at May 23, 2012, 5:40 PM CDT for East Baton Rouge Parish, Livingston Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2012, 5:40 PM CDT (22:40 UTC)
Expired
May 23, 2012, 6:10 PM CDT
In force
30 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Baton Rouge Parish, LA, Livingston Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS54 KLIX 232240
SVRLIX
LAC033-063-232330-
/O.NEW.KLIX.SV.W.0104.120523T2240Z-120523T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
540 PM CDT WED MAY 23 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  WEST CENTRAL LIVINGSTON PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF DENHAM SPRINGS...

* UNTIL 630 PM CDT

* AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  DENHAM SPRINGS...AND MOVING EAST AT 5 MPH. THIS STORM IS ALSO      
  PRODUCING VERY HEAVY RAINFALL AND MAY CAUSE MINOR FLOODING OF      
  ROADWAYS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WATSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3060 9089 3039 9089 3042 9109 3060 9108
TIME...MOT...LOC 2240Z 274DEG 4KT 3050 9098

$$
1 follow-up statement
546 
WWUS54 KLIX 232310
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
610 PM CDT WED MAY 23 2012

LAC033-063-232319-
/O.CAN.KLIX.SV.W.0104.000000T0000Z-120523T2330Z/
EAST BATON ROUGE LA-LIVINGSTON LA-
610 PM CDT WED MAY 23 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LIVINGSTON AND
CENTRAL EAST BATON ROUGE PARISHES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED CONSIDERABLY 
IN THE LAST 10 MINUTES AND NO LONGER IS EXPECTED TO PRODUCE SEVERE 
WEATHER. 

LAT...LON 3060 9089 3039 9089 3042 9109 3060 9108
TIME...MOT...LOC 2309Z 274DEG 4KT 3050 9094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:03 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 23, 4:03 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
403 PM CDT WED MAY 23 2012

.SYNOPSIS...
LATEST SURFACE ANALYSIS SHOWED A 1014MB HIGH OVER THE CENTRAL
GULF OF MEXICO...A DISSOLVING FRONTAL BOUNDARY FROM SHREVEPORT TO
HATTIESBURG TO DOTHAN ALABAMA. WATER VAPOR IMAGERY SHOWED A SMALL
CYCLONIC CIRCULATION OVER SOUTHWEST LOUISIANA COASTAL WATERS.
PRECIPITABLE WATER VALUES WERE 1.2 INCHES AT SLIDELL AND 1.5 AT
LAKE CHARLES THIS MORNING AND DRY AIR RETREATING NORTHEAST. SOUTHWEST
FLOW AT 7H AND CURRENT STORM MOTION ALBEIT LIGHT COMBINING WITH
THE SOUTH FLOW HAVE INCREASED LOW LEVEL HELICITY THIS AFTERNOON.

&&

.DISCUSSION...
WITH THE RIDGE OF HIGH PRESSURE DEVELOPING OVER THE GULF AND
DEEPENING LOW OVER THE PLAINS...A LIGHT SOUTHWEST FLOW WILL
PERSIST OVER THE AREA TONIGHT. HIGH PRESSURE WILL SHIFT NORTHEAST
AS THE LOW MOVES ACROSS THE MID MISSISSIPPI VALLEY THURSDAY. THESE
FEATURES WILL ALLOW WINDS TO BECOME MORE SOUTHERLY LATE TONIGHT
INTO THURSDAY AND SOUTHEASTERLY FRIDAY. ALOFT...UPPER LEVEL
DISTURBANCE OVER THE NORTHERN PLAINS WILL LIFT TO THE GREAT LAKES
WITH ANOTHER DEEPER SYSTEM DIVING SOUTHEAST ACROSS THE GREAT BASIN
LATE THURSDAY INTO FRIDAY. THIS WILL ALLOW WEAK SOUTHWEST FLOW
ALOFT TO GIVE WAY TO AN AMPLIFYING RIDGE OVER THE MISSISSIPPI
VALLEY FRIDAY. 5H TEMPS NEAR -10C WILL INCREASE TO -7 TO -6C BY
FRIDAY...CAPPING CONVECTION POSSIBLY THURSDAY AND DEFINITELY
FRIDAY AND SATURDAY. LARGE ANTICYCLONIC CIRCULATION WILL DEVELOP OVER
THE MID SOUTH TO THE TENNESSEE VALLEY SATURDAY THROUGH MONDAY.
EAST FLOW OF THE SOUTH SIDE OF THE CIRCULATION WILL BRING IN
MOISTURE ACROSS THE AREA AS EARLY AS SUNDAY AFTERNOON AND
CONTINUING THROUGH EARLY NEXT WEEK. WILL CONTINUE SLIGHT RAIN
CHANCES THROUGH LATE SUNDAY THROUGH NEXT WEEK...ALBEIT SLIGHT FOR
NOW.

&&

.AVIATION...
SATELLITE SHOWS MOSTLY SCATTERED CUMULUS BETWEEN 4000 TO 5000
FEET OVER THE AREA. ISOLATED VICINITY THUNDERSTORMS ARE POSSIBLE
THROUGH LATE AFTERNOON BUT POPS ARE STILL TOO LOW TO HAVE A TEMPO
OR PROB GROUP. VISIBILITIES COULD DROP AGAIN OVERNIGHT MAINLY OVER
LAKEFRONT FROM HAZY CONDITIONS. VFR IS EXPECTED TO DOMINATE THE
PERIOD.

&&

.MARINE...
WEAK RIDGE CENTERED OVER NORTHEASTERN GULF KEEPING LIGHT WEST TO
SOUTHWEST WINDS IN PLACE. FRONT HAVE MOVED WELL NORTH OF THE COAST
THIS AFTERNOON. WITH DEEPENING SURFACE LOW OVER THE PLAINS AND
HIGH SHIFTING NORTHEAST OVER THE MID ATLANTIC STATE...WIND FLOW
WILL REMAIN SOUTHERLY TONIGHT THROUGH FRIDAY THEN MORE SOUTHEAST
TO EAST OVER THE WEEKEND. A TIGHTENING PRESSURE GRADIENT WILL
RESULT IN WINDS INCREASING 10 TO 15 KNOTS WITH SEAS IN 3 TO 4 FOOT
RANGE THIS WEEKEND.

&&

DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...MONITORING WEATHER IN SUPPORT OF CLEANUP AFTER CHEMICAL
FIRE IN WEST BATON ROUGE PARISH.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  89  67  92 /  10   0   0   0
BTR  68  91  71  92 /  10  10   0   0
ASD  67  89  67  90 /  10  10   0   0
MSY  72  89  71  91 /  10  10   0   0
GPT  70  86  70  89 /  10  10   0   0
PQL  66  88  65  90 /  10  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 11:38 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1138 AM CDT WED MAY 23 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-241200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1138 AM CDT WED MAY 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY ACROSS THE AREA WILL RETREAT NORTH AS A WARM
FRONT THIS AFTERNOON. ADDED MOISTURE AND SURFACE HEATING WILL
YIELD ISOLATED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. A
FEW OF THE THUNDERSTORMS MAY BECOME STRONG AND PRODUCE FREQUENT
LIGHTNING...STRONG WIND GUSTS...SMALL HAIL...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE RISK OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 23, 1:59 PM CDT, 3 hours 41 minutes before
LAZ060-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
159 PM CDT WED MAY 23 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. CHARLES PARISH...

AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF HAHNVILLE...OR ABOUT 5 MILES
NORTHWEST OF DES ALLEMANDS...MOVING EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DES
ALLEMANDS...BOUTTE...HAHNVILLE...NORCO...NEW SARPY AND DESTREHAN

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT  LIGHTNING AND HEAVY
RAIN. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS
PASSED.
Special weather statement, May 23, 2:16 PM CDT, 3 hours 24 minutes before
LAZ049-057-058-232015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
216 PM CDT WED MAY 23 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING ST. JAMES PARISH...
ASCENSION PARISH...ST. JOHN THE BAPTIST PARISH...

AT 211 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GONZALES...OR ABOUT 4 MILES
NORTHWEST OF LUTCHER...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LUTCHER...
GRAMERCY...GARYVILLE...RESERVE AND LAPLACE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 23, 2:55 PM CDT, 2 hours 45 minutes before
LAZ061-062-064-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
255 PM CDT WED MAY 23 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING UPPER JEFFERSON
PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH...

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM ABOUT 2 MILES NORTHWEST OF NEW ORLEANS...MOVING
EAST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAKEFRONT
AIRPORT AND EAST NEW ORLEANS

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Local storm report, May 23, 3:18 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
318 PM CDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FUNNEL CLOUD     3 N METAIRIE            30.04N 90.18W
05/23/2012                   GMZ530             LA   TRAINED SPOTTER

            SKYWARN SPOTTER OBSERVED A FUNNEL CLOUD OVER LAKE
            PONTCHARTRAIN NORTH OF METARIE.

&&

JS
Local storm report, May 23, 3:57 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 PM CDT WED MAY 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     TSTM WND DMG     1 WNW CHALMETTE         29.95N 89.98W
05/23/2012                   ST. BERNARD        LA   EMERGENCY MNGR

            SEVEN TO EIGHT HOUSES HAD MINOR DAMAGE IN COMMUNITY OF
            ARABI IN SAINT BERNARD PARISH. CARPORT DESTROYED. TIME
            BASED ON RADAR

&&

FR
Special weather statement, May 23, 5:22 PM CDT, 18 minutes before
LAZ048-050-232300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
522 PM CDT WED MAY 23 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING EAST BATON ROUGE
PARISH...LIVINGSTON PARISH...

AT 520 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DENHAM SPRINGS...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DENHAM
SPRINGS AND WATSON

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND PEA TO
DIME SIZE HAIL. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS
STORM HAS PASSED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 3:51 AM CDTSpecial Marine WarningLIX54 min
May 23, 3:05 PM CDTSpecial Marine WarningLIX25 min
May 23, 3:26 PM CDTSpecial Marine WarningLIX34 min
May 23, 3:40 PM CDTSpecial Marine WarningLIX35 min
May 23, 5:46 PM CDTFlash Flood WarningLIXEast Baton Rouge, Livingston57 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningLIXWashington26 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.